MAUDE Adverse Event Report: MEDELA AG THOPAZ+ CHEST DRAINAGE SYS; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP

MEDELA AG THOPAZ+ CHEST DRAINAGE SYS; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Model Number 079.1002
Medical Device Problem Code Device Fell (4014)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 01/03/2026
Type of Reportable Event Death
Event or Problem Description
On (b)(6) 2026, it was reported to medela llc by medela ag that a thopaz plus was placed on a patient who later died.
 
Additional Manufacturer Narrative
The patient underwent a right lung wedge resection on (b)(6) 2025.During the surgery, a blake drain was placed in the pleural cavity and connected to a thopaz device.On (b)(6), the patient was accidentally dropped while in the bathroom, causing the thopaz device to fall to the floor.The plastic collection canister detached, and a large amount of air leaked out.The plastic canister and tubing were replaced and were found to function normally.Over the following days, the patient developed extensive subcutaneous emphysema, and on the morning of (b)(6) 2026, a tension pneumothorax developed, even though the drain was in place and suction was applied.A tension pneumothorax should not develop while a drain is in situ; therefore, a device malfunction is suspected.A sudden cardiac arrest occurred, leading to resuscitation attempts and ultimately death on (b)(6) 2026.
 
Additional Manufacturer Narrative
Medela ag has initiated the immediate return of the affected device for investigation to determine if any device malfunction or contribution of the affected device to the incident has occurred.The log file of the affected device was read out and analyzed by internal subject matter experts as well as an external medical expert in the field of cardiothoracic surgery.According to the data of the log file and the respective analysis it was concluded both by the internal experts as well as the external medical expert that the affected device performed as intended and no product malfunction was identifiable.An overall investigation including technical analysis of the affected device, review of risk management files, review of post market surveillance data and inclusion of external medical expert has been initiated.After the assessment of the incident with the external medical expert a set of additional questions was defined and shared with the hospital.These questions contain clarifications on the clinical background and information of the patient, details about chest drainage management and used protocols, detailed sequence of events of the incident as well as how the diagnosis of subcutaneous emphysema and tension pneumothorax was made and what treatment/actions were implemented.The answers on these questions are necessary for medela ag to perform a final assessment with the expertise of internal subject matter experts from risk management, clinical, design & development as well as the external medical expert.So far, even after a reminder, the hospital remains unresponsive to the follow-up questions.

Brand Name
THOPAZ+ CHEST DRAINAGE SYS
Common Device Name
NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Manufacturer (Section D)
MEDELA AG
4b lattichstrasse
baar zug 6340
SZ  6340
Manufacturer (Section G)
MEDELA AG
4b lattichstrasse
baar zug 6340
SZ   6340
Manufacturer Contact
alea raber
1101 corporate drive
mchenry, IL 60050
MDR Report Key24079523
Report Number1419937-2026-00002
Device Sequence Number12216517
Product Code OMP
UDI-Device Identifier07612367043298
UDI-Public07612367043298
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K141553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number079.1002
Device Catalogue Number079.1002
Device Lot Number0000644600
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Distributor Facility Aware Date01/14/2026
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/14/2026
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/15/2026
Supplement Report FDA Received Date03/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/14/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown